Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 172, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 28, 2004, 12:26 AM CDT for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2004, 12:26 AM CDT (05:26 UTC)
- Expired
- Sep 28, 2004, 6:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 486 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 280532 FFWMAF TXC135-281130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1226 AM CDT TUE SEP 28 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 630 AM CDT * AT 1225 AM CDT...REPORTS INDICATE FLOODING CONTINUES ACROSS WEST ODESSA WITH A NUMBER OF HOMES FLOODED AND RESIDENTS EVACUATED TO A SHELTER. LITTLE ADDITIONAL RAINFALL IS EXPECTED ACROSS ECTOR COUNTY OVER THE NEXT FEW HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
1 follow-up statement
000 WGUS74 KMAF 281043 FFSMAF TXC135-281130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 AM CDT TUE SEP 28 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR ECTOR COUNTY... AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS WESTERN AND SOUTHERN ECTOR COUNTY...FROM NEAR NOTREES...TO PENWELL...TO PLEASANT FARMS...MOVING NORTHWEST AT 10 TO 15 MPH. RAINFALL RATES UP TO ONE HALF INCH PER HOUR WILL ACCOMPANY THESE SHOWERS. THESE SHOWERS WILL MOVE INTO ODESSA AND WEST ODESSA AROUND 600 AM CDT. REPORTS OF FLOODING WERE RECEIVED LATE SUNDAY NIGHT THAT HOMES WERE FLOODED WITH SOME EVACUATIONS AFTER HEAVY RAINS FELL. ADDITIONAL HEAVY RAINFALL MAY AGGRAVATE ALREADY FLOODED LOCATIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 1:50 PM CDT, 10 hours 36 minutes earlier.
Area forecast discussion, Sep 27, 1:50 PM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 150 PM CDT MON SEP 27 2004 .SHORT TERM... A CUTOFF LOW IS CENTERED NEAR THE DAVIS MOUNTAINS EARLY THIS AFTERNOON...AND TRANSLATING SLOWLY EASTWARD. SCATTERED CONVECTION DEVELOPING UNDER COLD POOL ALOFT ASSOCIATED WITH THIS FEATURE...BUT EXPECT MOST TO REMAIN BELOW SEVERE LIMITS AS SHEAR IS WEAK AND LAPSE RATES NOT VERY STEEP. A STORM OR TWO COULD PRODUCE SOME HAIL IF INSOLATION BECOMES GREAT ENOUGH UNDER COLD POOL ALOFT...BUT NOT EXPECTING MANY STORING STORMS. WARM CONVEYOR SHOWERS AND STORMS PERSISTING OVER THE NORTHEAST ZONES...BUT TRANSLATING EVER SO SLOWLY NORTH AND EAST OUT OF THE CWA. UPPER LOW WILL CONTINUE TO LUMBER SLOWLY EASTWARD TONIGHT...THEN OPEN AND BEGIN TO PULL AWAY FROM THE AREA BY TUESDAY AFTERNOON AS IT BECOMES ENTRAINED INTO A PASSING CENTRAL U.S. PLAINS SHORTWAVE TROUGH. THE BEST CHANCE OF RAIN WILL RESIDE ALONG AND TO THE EAST OF THE TROUGH AXIS...WITH THE EXCEPTION OF AREAS TO THE NORTH/ NORTHWEST OF THE UPPER LOW WHERE SHOWERS WILL WRAP NORTHWESTWARD AROUND THE CUTOFF LOW. THEREFORE...WILL RETAIN THE HIGHEST POPS AND CONTINUE THE FLASH FLOOD WATCH OVERNIGHT FOR THESE AREAS. EXPECT MORE SCATTERED RAIN CHANCES UNDER AND TO THE WEST OF THE CUTOFF LOW. CONSIDERED DROPPING THE FFA OVER THE WESTERN THIRD OF THE CWA...BUT EVEN THOUGH ACTIVITY WILL BE MORE SCATTERED...SOME INSOLATION... MARGINALLY STEEP LAPSE RATES...AND MOIST LOW LEVEL UPSLOPE FLOW SHOULD ALLOW FOR TSRA TO DEVELOP OVER THE WEST AND SOUTHWEST ZONES. SINCE PRECIPITABLE WATER IS STILL NEAR ONE INCH THESE LOCATIONS... SOILS ARE SATURATED...AND TSRA WILL PRODUCE HIGHER RAINFALL AMOUNTS...WILL GO AHEAD AND LEAVE THE FFA GOING OVERNIGHT HERE TOO. MOS GUIDANCE COMING UP WITH WARMER MAX TEMPS THE NEXT COUPLE OF DAYS. WILL UNDERCUT THE COOLER GFS MOS AS ANY INSOLATION RECEIVED WILL BE TEMPERED BY EVAPORATIONAL COOLING. OTHERWISE...TWEAKED WIND AND DEWPOINT GRIDS. .LONG TERM... CONTINUED FLASH FLOOD PROBLEMS OVER THE NORTHEAST CWA...FLOODING ALONG THE RIO GRANDE...AND A HOST OF OTHER CONSIDERATIONS WILL LIMIT THE NUMBER OF CHANGES TO THE FORECAST BEYOND DAY 2. IT DOES APPEAR WE WILL HAVE ONLY A BRIEF RESPITE FROM THE ACTIVE WEATHER AS A CUTOFF LOW CURRENTLY OFF THE NORTHERN CALIFORNIA COAST WILL TRANSLATE SOUTHEAST TO THE FOUR CORNERS REGION BY WEEK/S END. THIS WILL PUT THE CWA IN AN AREA OF UPPER DIFFLUENCE...WITH AFOREMENTIONED CUTOFF LOW EJECTING PERIODIC SHORTWAVES OVER THE CWA. SINCE IT APPEARS WE WILL STILL HAVE PLENTY OF MOISTURE AROUND...AND BETTER SHEAR...MAY EVEN SEE SEVERE THUNDERSTORMS BY WEEK/S END. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 75 55 76 / 70 50 30 20 CARLSBAD NM 55 71 53 76 / 70 40 20 20 DRYDEN TX 62 76 60 80 / 70 60 20 20 FORT STOCKTON TX 60 75 58 77 / 70 60 20 20 GUADALUPE PASS TX 52 66 51 74 / 60 30 20 20 HOBBS NM 56 72 53 76 / 70 50 20 20 MARFA TX 50 69 48 73 / 50 40 20 20 MIDLAND INTL AIRPORT TX 59 75 56 75 / 70 60 30 20 ODESSA TX 59 75 56 76 / 70 60 20 20 WINK TX 60 76 57 81 / 70 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z. NM...FLASH FLOOD WATCH TONIGHT ALL ZONES UNTIL 28/10Z. && 99/99
Hazardous weather outlook, Sep 27, 2:30 PM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT MON SEP 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...THE NORTHWEST PERMIAN BASIN...AND THE UPPER TRANS PECOS REGION....WHERE SOME AREAS HAVE RECEIVED IN EXCESS OF 10 INCHES OF RAIN. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AFFECTING THESE AREAS AGAIN TONIGHT WILL AGGRAVATE THE FLOODING SITUATION. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THE THUNDERSTORMS THAT DEVELOP MAY PRODUCE LARGE HAIL AND STRONG WINDS IN EXCESS OF 55 MPH. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ARE ABOVE FLOOD STAGE...WITH A COUPLE LOCATIONS EXPERIENCING MODERATE TO MAJOR FLOODING. THIS FLOODING IS EXPECTED TO CONTINUE THROUGH TOMORROW...WITH THE RIVER LEVELS SLOWLY FALLING TUESDAY NIGHT. A FLOOD WATCH FOR FLASH FLOODING WILL REMAIN IN EFFECT FOR ALL OF THE OUTLOOK AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST TUESDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS CONTINUING INTO THE WEEKEND. THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL AND POTENTIALLY AREAS OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING.
In the hours before
Special weather statement, Sep 27, 6:43 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT MON SEP 27 2004 NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-280200- ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR- EDDY COUNTY PLAINS-GAINES-GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND- MITCHELL-NORTHERN LEA COUNTY-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-WARD-WINKLER- 643 PM CDT (543 PM MDT) MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF A FUNNEL CLOUD IN CENTRAL LEA COUNTY IN THE VICINITY OF THUNDERSTORMS WITH HEAVY RAIN. RADAR IS DETECTING SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA. THIS ACTIVITY WILL PERSIST INTO THE NIGHT. THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF... SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS...FLOODING RAINS...AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
Local storm report, Sep 27, 10:29 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1029 PM CDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 12 W JAL 32.11N 103.39W
09/27/2004 LEA NM TRAINED SPOTTER
WATER OVER HIGHWAY 128
0530 PM FLASH FLOOD ANDREWS 32.32N 102.55W
09/27/2004 ANDREWS TX LAW ENFORCEMENT
FLOODING OF CITY STREETS. ONE FIRE DEPTARTMENT RESCUE FOR
STALLED VEHICLE IN HIGH WATER.
0825 PM FLASH FLOOD 4 NE PENWELL 31.77N 102.54W
09/27/2004 ECTOR TX TRAINED SPOTTER
LOW LYING AREAS IN VICINITY OF INTERSECTION OF 866 AND
INTERSTATE 20 WITH 6 INCHES TO SEVERAL FEET OF WATER.
0835 PM FLASH FLOOD 2 NE PENWELL 31.75N 102.57W
09/27/2004 ECTOR TX BROADCAST MEDIA
WEST ODESSA FIRE DEPARTMENT REPORTED STRANDED VEHICLE IN
TWO FEET OF WATER AT MILE MARKER 103 ON I-20...
PASSENGERS WHERE RESCUED.
0905 PM FLASH FLOOD 6 NE PENWELL 31.79N 102.52W
09/27/2004 ECTOR TX BROADCAST MEDIA
FM 866 SOUTH OF UNIVERSITY IN WEST ODESSA UNDER 1 FT OF
WATER.
0908 PM FLASH FLOOD 4 SW GOLDSMITH 31.94N 102.66W
09/27/2004 ECTOR TX LAW ENFORCEMENT
HIGHWAY 302 WEST OF 866 HAS 2 TO 3 FEET OF WATER OVER
ROAD.
0945 PM FLASH FLOOD 10 W ODESSA 31.85N 102.54W
09/27/2004 ECTOR TX BROADCAST MEDIA
TX DOT BARRACADED FM 866 AND HIGHWAY 302
0945 PM FLASH FLOOD 8 W ODESSA 31.85N 102.50W
09/27/2004 ECTOR TX BROADCAST MEDIA
WEST ODESSA FIRE DEPARTMENT REPORTS MOBILE HOME PARK
FLOODED.15 PEOPLE BEING EVACUATED.
1010 PM FLASH FLOOD 2 SE GRANDFALLS 31.32N 102.83W
09/27/2004 WARD TX TRAINED SPOTTER
FM 871 AND OTHER WARD COUNTY ROADS UNDER WATER.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 8:25 PM CDT | Flash Flood Warning | MAF | Ward | 6 hr |
| Sep 28, 6:30 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Sep 28, 8:30 AM CDT | Flash Flood Warning | MAF | Howard | 6 hr |
| Sep 28, 9:00 AM CDT | Flash Flood Warning | MAF | Midland | 6 hr |
| Sep 28, 12:25 PM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.